Healthcare & Clinical
PSI / PORT Pneumonia Severity Index (Fine Score Classes II–V) Formula
Compute Michael Fine’s Pneumonia Severity Index (PSI / PORT score) from age, sex (-10 female adjustment), nursing-home residency, comorbidities, vitals, and labs to stratify CAP into Risk Classes II–V.
Why IDSA/ATS guidelines prefer PSI over CURB-65 for safe outpatient CAP discharge!
Derived and validated in 52,000+ community-acquired pneumonia (CAP) patients by Michael J. Fine et al. (NEJM, 1997), the Pneumonia Outcomes Research Team (PORT / PSI) score assigns exact demographic, comorbidity, vital-sign, and laboratory weights: Age in years (-10 for females, +10 nursing home), comorbidities (+30 active cancer, +20 liver disease, +10 heart failure, +10 cerebrovascular, +10 renal), exam abnormalities (+20 altered mental status, +20 RR >= 30, +20 SBP < 90, +15 Temp < 35 or >= 40 °C, +10 HR >= 125), and labs (+30 arterial pH < 7.35, +20 BUN >= 30 mg/dL, +20 Na < 130, +10 Glucose >= 250, +10 Hct < 30%, +10 PaO2 < 60 or SpO2 < 90%, +10 pleural effusion)!
Risk classes directly guide site-of-care decisions: <= 70 points = Class II (0.6% 30-day mortality, outpatient), 71–90 = Class III (0.9–2.8%, outpatient or brief observation), 91–130 = Class IV (8.2–9.3%, inpatient ward), and > 130 = Class V (27–29% mortality, inpatient / ICU assessment)!
| Total PSI / PORT Points | Fine Risk Class | 30-Day CAP Mortality | IDSA / ATS Site-of-Care Guidance |
|---|---|---|---|
| <= 70 points | Class II (Low Risk) | 0.6% | Outpatient Oral Antibiotic Therapy |
| 71 – 90 points | Class III (Low-Moderate) | 0.9% – 2.8% | Outpatient or Short Observation Stay |
| 91 – 130 points / > 130 points | Class IV / Class V | 9.3% / 27.0% | Inpatient Medical Ward / ICU Evaluation |
Total PSI / PORT Pneumonia Severity Score
Adds age B2, female adjustment (-10 * B3), nursing home (+10 * B4), comorbidity points B5, physical-exam points B6, and laboratory/radiographic points B7.
=IF(OR(B2 < 18, B3 < 0, B3 > 1, B4 < 0, B4 > 1, B5 < 0, B6 < 0, B7 < 0), "Invalid PSI Inputs", B2 - 10 * B3 + 10 * B4 + B5 + B6 + B7)Fine Risk Class II–V & Admission Recommendation
Maps total PSI points into Classes II, III, IV, or V around the 70, 90, and 130 point cutoffs.
=IF(OR(B2 < 18, B3 < 0, B3 > 1, B4 < 0, B4 > 1, B5 < 0, B6 < 0, B7 < 0), "Invalid PSI Inputs", IF(B2 - 10 * B3 + 10 * B4 + B5 + B6 + B7 <= 70, "Class II (<=70 — Outpatient)", IF(B2 - 10 * B3 + 10 * B4 + B5 + B6 + B7 <= 90, "Class III (71-90 — Outpatient / Obs)", IF(B2 - 10 * B3 + 10 * B4 + B5 + B6 + B7 <= 130, "Class IV (91-130 — Inpatient Ward)", "Class V (>130 — High Risk Inpatient / ICU)"))))Try the example
Use the original values or change them to test your understanding.